Tornadoes · United States · Wisconsin · 2025

EF0 tornado, Mazomanie to Roxbury, Wisconsin, July 16, 2025

From Mazomanie to Roxbury, this EF0 tornado ran 5.6 miles across Dane County on July 16, 2025, touching down at 1:15 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 16, 2025
Touchdown
1:15 PM CDT (18:15 UTC)
Lifted
1:25 PM CDT (18:25 UTC)
On the ground
10 minutes
Path length
5.6 miles (9.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Crop damage
$10,000
County
Dane County
Touchdown point
43.205, -89.754
Lift-off point
43.273, -89.694
Record number
2507161215-01

The damage survey

15 damage points were recorded along this path by NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Start point of the tornado based on storm chaser account-video.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two lines of severe thunderstorms tracked across southern Wisconsin from early afternoon through the early evening hours. Numerous supercell thunderstorms developed, producing a number of wall and funnel clouds as well as a few tornadoes. A secondary line of storms came through which caused sporadic wind damage. The main damage was in Iowa county from the strongest tornado which occurred near and northeast of Dodgeville.

Tornado started along Highway 78 near Racek Road and went through the hills near the Black Hawk Unit before crossing County Highway Y, ending Just across Highway 12. The main area of damage was to the Birchwood Drive neighborhood where about 20 to 40 trees were uprooted or had multiple limbs broken off. Multiple storm chaser videos show the main tornado tracking just along and to the west of this neighborhood. The only structural damage noted that wasn't from falling trees was to one house on Birchwood Drive that had a few shingles pulled up.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Jul 16, 1:08 PM CDT, 7 minutes earlier. Its key messages:

  • Tornadoes, some possibly strong, damaging winds and heavy rainfall this afternoon and early evening through 7pm.
  • Very warm and humid conditions today with maximum heat indices in the lower 90s for the first half of the day.
  • Heavy rainfall with 1-2 inches will be possible this afternoon/evening, especially for areas north of I-94 where localized pockets of >2 inches will be possible and result in minor flood concerns for low-lying and urban areas.
  • Looking cooler and drier Thursday into Friday May see elevated swim risk conditions Thursday, especially for areas south of Port Washington to the WI/IL lakeshore border.
  • Unsettled weather returns for the weekend with 30-50% shower and storm chances Saturday and Sunday night.
Area forecast discussion, Jul 16, 1:08 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
108 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Tornadoes, some possibly strong, damaging winds and heavy
  rainfall this afternoon and early evening through 7pm.

- Very warm and humid conditions today with maximum heat indices
  in the lower 90s for the first half of the day.

- Heavy rainfall with 1-2 inches will be possible this
  afternoon/evening, especially for areas north of I-94 where
  localized pockets of >2 inches will be possible and result in
  minor flood concerns for low-lying and urban areas.

- Looking cooler and drier Thursday into Friday May see
  elevated swim risk conditions Thursday, especially for areas
  south of Port Washington to the WI/IL lakeshore border.

- Unsettled weather returns for the weekend with 30-50% shower
  and storm chances Saturday and Sunday night.

&&

.SHORT TERM...
Issued 108 PM CDT Wed Jul 16 2025

This afternoon and tonight:

Tornado Watch in effect through 6pm this evening as storms have
already developed and started producing tornadoes. An initial
arcing band of convection has developed from west central WI
down through SW Wisconsin. 16.17z RAP analysis shows a highly
unstable environment with SBCAPE pushing 3000-4000 J/kg with
effective 0-6km shear. Storms have quickly developed with strong
rotation and ingested the higher instability. Trends continue to
favor this environment developing eastward across southern
Wisconsin through the late afternoon. Winds are southeasterly at
the surface which is enhancing the low level inflow to these
initial storms and in turn is increasing the tornado risk. Some
strong tornadoes will be possible due to this higher instability
and better low level inflow.

A secondary area of convection is still expected to develop
further west of this initial band of convection and also will
have the potential to produce a second round of severe storms.
Surface winds go a bit more southwesterly and there's decent
clearing showing up on satellite for where dry air is punching
into this line. Thinking that if additional convection develops
along that area is that it may be more of a wind risk along the
north to south boundary.

Halbach

&&

.LONG TERM...
Thursday through Wednesday:

High pressure will push into southern Wisconsin on Thursday
behind the cold front from today's system. This will lead to
dangerous beach conditions for much of Thursday.

With the ridge drifting eastward across the Great Lakes,
conditions look to remain dry going into Friday though
temperatures should rebound a little bit with return southerly
flow though dew points will still be on the comfortable side in
the 50s.

Going into the weekend and early next week, the upper level flow
goes more zonal with a ridge developing across the Plains. With
the return, southerly low level flow, it appears that a warm front
or nose of warm air advection will push back into southern
Wisconsin Friday night according to the GFS/ECMWF and may linger
into Saturday as an 850mb/surface low propagates through. Low
level moisture transport will be in place as well to help develop
convection much of Saturday before the boundary sags back to the
south. Looking like a multi-MCS setup which will be fairly
uncertain until the days before it sets up.

Sunday into Monday look to be dry with the boundary stalling out
to the southwest.

Halbach

&&

.AVIATION...
Issued 108 PM CDT Wed Jul 16 2025

Conditions will drop to MVFR as storms move in with visibility
possibly dropping below 1sm and ceilings getting down to around
2kft. These storms are coming through southern Wisconsin from
west to east this afternoon and early evening.

Halbach

&&

.MARINE...
Issued 108 PM CDT Wed Jul 16 2025

Strong winds will develop out of the north tonight as a cold
front moves through the area. Small craft advisory conditions
will occur tonight through Thursday until a ridge of high
pressure pushes in.

Halbach

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-
     WIZ072...1 AM Thursday to 1 AM Friday.

LM...Small Craft Advisory...LMZ643-LMZ644...7 PM Wednesday to 1 AM
     Friday.

     Small Craft Advisory...LMZ645-LMZ646...1 AM Thursday to 1 AM
     Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 16, 1:15 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
115 PM CDT Wed Jul 16 2025

WIZ046-047-051-052-056>060-062>072-171815-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
115 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Tornado Watch until 6pm tonight. Tornadoes, some possibly becoming
strong, damaging winds, and heavy rainfall all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Additional thunderstorm chances return for the weekend.

Elevated swim risk conditions for Thursday, especially for areas
south of Port Washington the WI/IL border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed this afternoon.

LMZ643>646-171815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
115 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Thunderstorms expected this afternoon and tonight with strong,
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Small craft conditions Thursday.

Additional thunderstorm chances return for the weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
115 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms expected this afternoon and tonight with strong
winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Additional thunderstorm chances return for the weekend.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 16, 12:28 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1228 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     Funnel Cloud     Dodgeville              42.96N 90.13W
07/16/2025                   Iowa               WI   Emergency Mngr

            Funnel cloud over court house.

&&
Local storm report, Jul 16, 12:34 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tornado          2 NE Dodgeville         42.98N 90.10W
07/16/2025                   Iowa               WI   Public

            Confirmed via County EM.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

6.3 hours before the tornado, 190 km from the path. July 16, 2025.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 647 joules per kilogram, CIN -28, lifted condensation level 881 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
58 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

5.7 hours after it, 190 km from the path. July 17, 2025.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69820, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69820 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

The surface observations

Middleton (C29), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Milwaukee radar (KMKX), 100 km away, was scanning. The volume nearest the touchdown began at 18:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of July 16, 2025

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1610:31 AM EDTUnratedJackson, IN0.210
July 1612:20 PM CDTEF1Iowa, WI6.8150$85,000
July 162:27 PM CDTEF0Juneau, WI0.215
July 162:59 PM CDTEF0Dodge, WI0.130
July 163:22 PM CDTEF0Dodge, WI3.050$2,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.